Schizophrenia Home > Tardive Dyskinesia
Some people taking antipsychotic medication develop tardive dyskinesia -- a set of side effects that can occur after long-term treatment with antipsychotics. Symptoms include repetitive and uncontrollable movements of the body or face, such as lip smacking or "tongue thrusts." To prevent these symptoms from becoming permanent, it's important to let your healthcare provider know immediately if you experience any of them.
What Is Tardive Dyskinesia?Tardive dyskinesia is a set of side effects that can occur with antipsychotic medications, as well as with a few other types of medications. Antipsychotics are prescription medications used to treat psychotic disorders, such as schizophrenia, schizoaffective disorder, or psychotic depression.
"Dyskinesias" are repetitive, uncontrollable, and purposeless movements of the body or face. "Tardive" refers to those symptoms that develop after long-term antipsychotic treatment (often after several years). Unlike early dyskinesia symptoms, tardive dyskinesias may become permanent even if the antipsychotic medication is stopped.
- Tongue movements, such as "tongue thrusts" or "fly-catching" movements
- Lip smacking
- Finger movements
- Eye blinking
- Movements of the arms, legs, or other parts of the body.
An individual may not be aware of these movements. They are usually quite recognizable, and many people fear that others will know they are taking an antipsychotic medication due to these unusual movements.